Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 27, 2021, 2:59 AM EDT for Cheboygan County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 2:59 AM EDT (06:59 UTC)
- Expired
- Jul 27, 2021, 4:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.00 in
- Wind
- 40
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 46 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
405
WWUS83 KAPX 270659
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
259 AM EDT Tue Jul 27 2021
MIZ016-017-099-270800-
Cheboygan MI-Emmet MI-Charlevoix MI-
259 AM EDT Tue Jul 27 2021
...A strong thunderstorm will impact portions of southern Cheboygan,
southern Emmet and southeastern Charlevoix Counties through 400 AM
EDT...
At 258 AM EDT, Doppler radar was tracking a strong thunderstorm near
Horton Bay, or near Petoskey, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Petoskey and Boyne City around 305 AM EDT.
Clarion, Walloon Lake, Bay View and Petoskey State Park around 310
AM EDT.
Conway around 315 AM EDT.
Other locations in the path of this storm include Oden, Reasoners
Corner, Wolverine, Burt Lake State Park, Afton and Koehler Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8435 4520 8473 4519 8474 4518 8522
4540 8517 4540 8505 4544 8512 4546 8512
4549 8429
TIME...MOT...LOC 0658Z 269DEG 25KT 4531 8503
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:19 AM EDT, 40 minutes earlier.
Area forecast discussion, Jul 27, 2:19 AM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 219 AM EDT Tue Jul 27 2021 .NEAR TERM...(Today through Tonight) Issued at 210 AM EDT Tue Jul 27 2021 Near term: Impactful weather: A small chance for a few severe storms by daybreak, with damaging winds being the primary threat, maybe large hail joining in to a lesser degree. Additional storms expected today into this evening, focused on a passing weak cold front and lake breeze convergence zones developed from a weaker pressure gradient later this afternoon. A marginal threat for mainly damaging winds is expected for this in nrn lower Michigan, especially along and south of M-72. Pattern synopsis and forecast: Upper level troughing lingers over the NE conus early this morning, while broad ridging engulfs the western half of the conus. Nrn Michigan remains in between, with upper level WNW flow and a sharpening shortwave digging into the region. This was resulting in increased deep layer -divQ and resultant showers and storms moving through eastern upper, and into Lake Michigan. The forcing is due to DPVA, theta-e convergence along and north of the low to mid level theta-e gradient, as well as some right entrance region upper jet dynamics from a a jetlet crossing srn Ontario. This was occurring in at atmosphere generally showing increasing MUCAPE over the last several hours, to several hundred j/kg to around 1500j/kg (yet overall, instability is starting to diminish). The maximum instability was from Mackinac county, back into NW lower Michigan. Effective shear with the convection has climbed into the 35 to 40kt range, locally higher, for some storm organization, which has led to some earlier large hail in western Mackinac county of eastern upper. This will also lead to possible localized damaging winds into daybreak. However, the overall severe threat will continue to lessen through the overnight hours, as instability dwindles with time. The convection has fired along/north of a quasi-stationary frontal boundary across the nrn CWA, aided by a backed LLJ and resultant increased theta-e convergence. Convection was moving through Lake Michigan and into NW lower, with bowing segments still possible as 0- 3km line normal shear of 25 to 35 knots is more orthogonal to the reflectivities. So, the stronger storms will still be able to carry a damaging wind threat over much of the nrn and western CWA into daybreak. Heading through today, the quasi-stationary front will drag southward through nrn Michigan behind the departing shortwave, and the pressure gradient will loosen. Additional showers and storms will focus along this front, and again within lake breeze convergence zones that develop later this afternoon. The coverage and intensity to be determined in large part to the amount of sun/heating we can get. We will have 0-6km effective shear in the 35 to 45kt range, with afternoon CAPE in the several hundred j/kg to in excess of 1000j/kg. This suggest at least a marginal threat for a few severe storms, focused in the better convergence during peak heating/instability for this afternoon and early this evening (nrn lower Michigan, mainly south of M-72). Convection will wane through the evening, as a drier and more stable air mass filters into the region. Relatively higher sfc pressure develops, with mostly clear skies and light winds leading to the development of patchy/areas of fog, again, mostly in the typical low lying areas. High temperatures will be in the upper half of the 70s to the lower half of the 80s. Lows tonight in the mid 50s to lower 60s. && .SHORT TERM...(Wednesday through Thursday) Issued at 210 AM EDT Tue Jul 27 2021 High Impact Weather Potential: Storms and heavy rain possible Wednesday night into Thursday morning... Pattern Synopsis/Forecast: Upper level pattern Wednesday will remain overall troughing-east, ridging-west, with a bit of shortwave energy trekking across the top of the ridge, along and north of an upper level jet max traversing the flow. Will be looking for this energy and attendant surface reflection to become a focal point for convective development as high pressure to our south allows for return flow to advect warm and moist air into the Great Lakes for the middle of the week. Will be looking at some concern for storms particularly Wednesday night, with heavy rain potential somewhere in the vicinity of the Great Lakes. Primary Forecast Concerns: Rain/storm potential Wednesday night into Thursday.... The daytime hours Wednesday look relatively quiet...though will be looking for warm, moist advection into the Great Lakes on primarily westerly flow with high pressure to our south...and ahead of approaching elongated NW-SE oriented surface system to our west through the Plains. This system will progress eastsoutheast towards the Great Lakes into Wednesday night...serving as a focus for convective development Wednesday afternoon to our west, more firmly in the warm sector. Some upper level divergence should overlap with deep moisture going into Wednesday night...with model guidance pwats potentially increasing into the 1.5"+ range during the overnight hours across the Great Lakes. Worth noting that latest operational guidance suggests the better moisture...and therefore, better potential for heavy rain...may remain just to our south across southern Lower...though it may scrape enough of NW Lower to become a concern (likely dependent on upstream convection moving in). If heavy rains fall over areas that saw 2-5" over this past weekend...could end up dealing with some more localized flooding issues. Additionally...current operational guidance suggests the best buoyancy should stay to our south, nearer to better pool of moisture and warmth south of a NW-SE oriented boundary...which may or may not reach our CWA (unless it scrapes NW Lower). Do note new SPC Day 2 outlook has the bullseye to our west and south as expected. Even so...with the boundary in the area...some stronger shear aloft with an upper level jet max...and the lower level jet likely into play as well...will have to keep watch on the situation in the coming shifts...as we'll probably be looking at another one of these MCS-chugs-across-Wisconsin situations; this upstream development will likely be at least somewhat dependent on lingering outflow boundaries and decaying convection from prior hours. (Typical tricky summertime convectively driven forecast...though attm...looks like there should be storms somewhere across the Great Lakes Wednesday night.) Looks like the storms should be departing the area Thursday, with clearing skies through the day as overall subsidence takes hold in association with northerly flow behind the cold front itself. Should be a much more comfortable night for sleeping Thursday night, as compared to Wednesday night...as cool, dry, Canadian air advects in. && .LONG TERM...(Thursday night through Monday) Issued at 210 AM EDT Tue Jul 27 2021 High Impact Weather Potential: Minimal attm... Will be looking for surface high pressure to hold on across the Great Lakes Friday...with some mid-high clouds moving in late in the day ahead of our next niblet of energy. This next system looks to move through Saturday...currently looking less moisture-packed than Wednesday's system. Does look like this one will bring in some of the cooler air that CPC has been advertising the last couple days for the end of July...reinforcing/deepening troughing across New England and perhaps into the Great Lakes...though there is still a fair amount of uncertainty in how exactly everything will play out for Saturday. Various lobes of energy pinwheeling down the flow with this system could bring at least increased cloud potential through the remainder of the period...as cooler air moves in overhead. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1150 PM EDT Mon Jul 26 2021 Main concern is the line of thunderstorms moving out of W Upper and N Wisconsin. Timing on this line is for sometime around 07z/Tue. Think that the first hour or two of the line will have the thunder, then rain showers after the line goes through. The thunderstorms are elevated convection, so low level wind shear will be an issue through the first 3 to 6 hours of the TAFs. AFter that, the winds will begin to mix. CIGS will lift by 12z/Tue, and then the skies are expected to clear out by the afternoon. && .MARINE... Issued at 210 AM EDT Tue Jul 27 2021 A weak cold front will cross the region today, with relatively higher pressure building in tonight. This will be followed by sfc low pressure and a warm front crossing the upper Mississippi valley Wednesday afternoon and Wednesday night. Showers and storms are expected today into this evening, and again Wednesday afternoon and night. Outside of possible strong and erratic winds within thunderstorms, no significant wind speeds are anticipated, and thus, no small craft advisory headlines needed. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...SMD SHORT TERM...FEF LONG TERM...FEF AVIATION...JL MARINE...SMD
Hazardous weather outlook, Jul 26, 3:47 PM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 347 PM EDT Mon Jul 26 2021 MIZ016>018-020>036-041-042-086>088-095>099-271200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 347 PM EDT Mon Jul 26 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms after 11 pm tonight for all of northern Michigan, with a small risk of a few severe storms. The primary threat will be for damaging winds. The best chance for severe storms will be west of a line from Cadillac to Alpena, including eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues Tuesday, though severe storms are unlikely. Locally heavy rainfall is also possible. There is another chance for thunderstorms late Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 347 PM EDT Mon Jul 26 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms after 11 pm tonight for all of northern Michigan, with a small risk of a few severe storms. The primary threat will be for damaging winds. The best chance for severe storms will be on Lake Michigan, Lake Superior, and Lake Huron north of Alpena. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues for all nearshore waters Tuesday, though severe storms are unlikely. There is another chance for thunderstorms late Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
In the hours before
Special weather statement, Jul 27, 12:43 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1243 AM EDT Tue Jul 27 2021
MIZ086-095-096-270530-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
1243 AM EDT Tue Jul 27 2021
...A strong thunderstorm will impact portions of west central
Chippewa and northwestern Mackinac Counties through 130 AM EDT...
At 1242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Naubinway, or 15 miles south of Newberry, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curtis, Brevort, Trout Lake, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Engadine, Fibre, Rexton, Gould City, East Lake, Batty Doe
Lake, Garfield Township and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4624 8586 4624 8482 4595 8492 4595 8501
4599 8506 4601 8516 4601 8523 4605 8533
4604 8546 4605 8548 4601 8557 4595 8561
4595 8587
TIME...MOT...LOC 0442Z 289DEG 27KT 4613 8545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 27, 2:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
259 AM EDT Tue Jul 27 2021
MIZ016-017-099-270800-
Cheboygan MI-Emmet MI-Charlevoix MI-
259 AM EDT Tue Jul 27 2021
...A strong thunderstorm will impact portions of southern Cheboygan,
southern Emmet and southeastern Charlevoix Counties through 400 AM
EDT...
At 258 AM EDT, Doppler radar was tracking a strong thunderstorm near
Horton Bay, or near Petoskey, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Petoskey and Boyne City around 305 AM EDT.
Clarion, Walloon Lake, Bay View and Petoskey State Park around 310
AM EDT.
Conway around 315 AM EDT.
Other locations in the path of this storm include Oden, Reasoners
Corner, Wolverine, Burt Lake State Park, Afton and Koehler Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8435 4520 8473 4519 8474 4518 8522
4540 8517 4540 8505 4544 8512 4546 8512
4549 8429
TIME...MOT...LOC 0658Z 269DEG 25KT 4531 8503
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:43 AM EDT | Special Weather Statement | APX | Mackinac | 47 min |
| Jul 27, 12:50 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 40 min |
| Jul 27, 1:13 AM EDT | Special Marine Warning | APX | 32 min | |
| Jul 27, 2:17 AM EDT | Special Marine Warning | APX | 88 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.